Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 324, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:28 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 6:28 AM CDT (11:28 UTC)
- Expired
- Aug 12, 2002, 7:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:35 AM CDT | Hail 1 | Lorraine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
119 WUUS53 KICT 121128 SVRICT KSC053-159-121215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 628 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS RICE COUNTY IN CENTRAL KANSAS * UNTIL 715 AM CDT. * AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LORRAINE...OR ABOUT 31 MILES NORTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GENESEO AROUND 645 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH AND RICE COUNTIES UNTIL 715 AM CDT. LAT...LON 3868 9831 3853 9844 3837 9811 3851 9799 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:04 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 12, 4:04 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 404 AM CDT MON AUG 12 2002 FCST CONCERN... PCPN/CNVTV TRENDS NOW THRU TUE... THE WFO ICT IS GETTING BLASTED BY FQT CGS ATTM. THIS SOMEWHAT UNEXPECTED CNVTN TNGT WL PLAY KEY TO FIRST PD FCST ACRS THE CWA. THE ETA SEEMS TO HAVE BEST HANDLE ON MCS AND RESULTANT MCV THIS MRNG ACRS SCNTRL/SERN KS. CNVTN FIGURES TO MAKE IT ACRS THE FLINT HILLS BFR DMNSHG AFT DAWN. HOWEVER, THIS MAY LAY OUTFLOW BNDRY FOR RENEWED CNVTN EARLIER THAN XPCTD ACRS SERN KS BY MIDDAY/AFTN. OTHERWISE, XPCT THE OTHER FOCUS AFT THE MRNG CNVTN, WL BE THE SYNOPTIC CDFNT PUSHG INTO CNTRL KS DURG THE LATE AFTN. FAIRLY GOOD UVM PROGD ACRS THE AREA TNGT WITH FROPA AND UPR TROF/SPEED MAX TO OUR N. WL CONT LKLY POPS ACRS THE CWA. DESPITE MODEST MID/UPR LVL WNDS, THE VEERING SHEAR PROFILE SEEMS FAVORABLE FOR SVR STMS THIS EVENING. OTHERWISE, LOOKS LIKE HVY RAFL POTNL ACRS SRN CWA, WHICH IS WELCOME TO MANY. MAIN UPR TROF STILL HANGS BACK ACRS THE AREA INTO TUE, SO CHC POPS STILL LOOK WARRANTED EVEN BHND FNT. DO NOT SEE THE COLD DELUGE PROGD BY THE AVN, BUT FIGURE MAXS AT LEAST 10-12F COOLER ON TUE FM TODAY. GENL DRYING TREND INTO TUE NGT WITH COOLEST MINS THEN, FOLLOWED BY MODERATING TEMPS INTO WED. LTL CHC TO LOOK AT FCST BEYOND WITH CURRENT WX KEEPING US BUSY. ISC GRIDS SENT. ZONES/FINAL GRIDS WL BE A TAD LATE THIS MRNG. SORRY FOR ANY INCONVENIENCE. THANKS WFO TOPEKA FOR WARNING BACK-UP EARLIER, WE SEEM FINE NOW. FCSTID = 13/DARMOFAL ICT 92 65 80 60 / 40 70 50 20 HUT 91 64 79 58 / 40 60 40 20 EWK 91 64 79 58 / 40 60 40 20 EQA 91 65 80 58 / 40 70 50 20 WLD 94 67 80 59 / 40 70 60 30 RSL 86 57 76 55 / 50 60 30 10 GBD 89 59 77 57 / 50 60 40 10 SLN 90 62 78 57 / 40 60 40 10 MPR 90 63 79 58 / 40 60 40 10 CFV 94 68 80 59 / 50 70 60 30 CNU 93 66 80 58 / 50 70 60 30 K88 92 66 80 58 / 50 70 50 20 .ICT...NONE.
In the hours before
Local storm report, Aug 12, 1:52 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
152 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1112 PM 6 N RUSSELL KS .75 INCH HAIL
08/11/02 RUSSELL REPORTED BY TRAINED
SPOTTER
1135 PM 1 N LURAY KS .75 INCH HAIL
08/11/02 RUSSELL REPORTED BY LAW
ENFORCEMENT
1158 PM 9 NW GREAT BEND KS .75 INCH HAIL
08/11/02 BARTON REPORTED BY TRAINED
SPOTTER
1205 AM 1 NE GREAT BEND KS 60 MPH TSTM WIND GUST
08/12/02 BARTON
1215 AM ASH GROVE KS 60 MPH TSTM WIND GUST
08/12/02 LINCOLN
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 11, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Aug 12, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 52 min |
| Aug 12, 12:21 AM CDT | Tornado Warning | ICT | Barton | 39 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Aug 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 68 min |
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.